Share this article

print logo

Tell symptoms to doctor

Q. I take metoprolol for blood pressure, and lately I have had trouble with cold hands and feet. I also have joint pain and shortness of breath. Am I right to suspect the drug?

A. Metoprolol is a beta blocker that might well be contributing to your discomfort. You can find more details about this medicine at www.peoplespharmacy.com. Never stop a beta blocker suddenly, since it could trigger heart problems. Please discuss your symptoms with your doctor.

***

Q. I am 55 and was diagnosed with osteoporosis last April. I just learned that I am deficient in vitamin D.

I have felt fatigued and mentally foggy as long as I can remember. Could I have been vitamin D-deficient for years and, as a result, developed osteoporosis?

I have read about the dangers of drugs like alendronate (Fosamax) and would like to learn about other ways to deal with osteoporosis.

A. Vitamin D deficiency can contribute to many chronic problems, including weakened bones and cognitive difficulties (CNS Drugs, August 2011). Ask your doctor to check you for celiac disease, since this condition can lead to multiple nutritional deficiencies, osteoporosis, fatigue and dementia.

Many prescription drugs are used to treat osteoporosis. Some, such as Actonel or Boniva, are similar to Fosamax and can also cause bone, joint or muscle pain, heartburn and eye inflammation.

Other options, such as low-dose estrogen (Menostar), raloxifene (Evista), calcitonin and teriparatide (Forteo), along with nondrug approaches, are described in the Guides to Osteoporosis and Vitamin D Deficiency that we are sending you. Anyone who would like copies, please send $5 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. DU-29, P.O. Box 52027, Durham, NC 27717-2027. Each guide also can be downloaded for $2 from our website: www.peoplespharmacy.com.

***

Q. I have had COPD for decades. After taking azithromycin for about 15 weeks, I am feeling well for the first time in more than 20 years.

A. A placebo-controlled study found that the antibiotic azithromycin can reduce flare-ups associated with chronic obstructive pulmonary disease (COPD), an inflammatory condition that makes it difficult to breathe (New England Journal of Medicine, Aug. 25, 2011). The downsides of long-term azithromycin include hearing loss, digestive distress, rash, itching, dizziness and serious allergic reactions.